I am very sorry to hear of your recent diagnosis and horrible suffering. I think the doctors may have forgotten to tell you something though. The steroids only treats symptons. The steroids tend to make the flare shorter. The steroids will NOT decrease any lasting damage you are left with after the flare. I know you are probably miserable but try not to worry about being permanently disabled due the the fact that the doctor is not ordering up more steroids. The steroids do not prevent disability at all.
Since you were on steroids only a month ago, most doctors won't put you on them again for a little while. The steroids do real damage to your body ( as well as decrease inflammation which shortens the flare ). Most docs want to give your body some time to recover from the steroids you have recently received.
I can hear your frustration and I am so sorry you are suffering. But the steroids only make you feel better, it does not stop damage. You need to talk to your doctor about a progression therapy if you haven't started those already.
I hope you feel better very soon. Please keep us posted.
Sorry you are suffering so much and often doctors could help more by just listening and empathizing a bit I think. Unfortunately the others are right about the steroids- they don't help prevent disability and they can cause lots of other troubles later. I have an aunt in her early fifties who is having serious heart troubles (just got a pacemaker) due to years of steroids for lupus. Other troubles with major organs and bone loss also. I know if you're young you may think you'd rather have the steroids now, but again, remember they are just helping with symptoms not long term disability. There are other meds for symptoms of pain, neuropathy and spasticity and it sounds like a conversation with the doctor about those would be good. And absolutely a progression therapy. I have had good success with interferons. Some side effects but I've worked through them.
Oh- and if you still have a headache, go and demand a blood patch! (is that too strong of advice?) I tried to tell D ;) but she's a tough one and waited it out. I guess they do heal, but I have no such tolerance and got a blood patch (piece of cake procedure) two days later and headache was gone in ten minutes. Good luck- willow
Post Edited By Moderator (Gretchen1) : 6/29/2008 9:42:33 AM (GMT-6)
Casinokid, I am really glad you're feeling better and I'm really sorry you've been dx'd with ms. It's a wicked dx and a slippery slope to find your balance on. I have found myself very introspective and finding my place in my world alot to figure out how I fit where I thought I was going and where I really am now.
Our moderators have recommended a couple of wonderful books to help understand this disease and I'd suggest them for you too, they've helped me alot... MS and your feelings, Allison Shadday ISBN 10089793489X and Managing the Symptoms of Multiple Sclerosis, Randall T. Schapiro, MD ISBN1932603360. Both of these have really been wonderful book for me... along with several others I've enjoyed that I've discovered in my pursuits.
As for progression therapy, I am on that cusp also now of "choosing" my med or not... my dr is considering it. At first he was saying, no lesions showing (note "not showing" doesn't mean they aren't there, they're just not coming thru on the MRI's) and no OBands in the LP... but I'm in a nasty flare right now that is entirely right sided and very painful.
You are asking some great questions. Let me see what I can say to help you out here. As you know, MS is incurable. It gets worse for most people over time. There are four major drugs that people use to try to slow down the progression of the disease.
There are Avonex, Betaseron, Rebif and Copaxone. All of these are injectables. Each has a slightly different injection schedule. Avonex must be injected into muscle (so a longer needle) and it is once a week. Betaseron is every other day and Rebif is three times a week (most do a Monday, Wedneday, Friday sched), Copaxone is everyday.
Avonex, Betaseron and Rebif are called interferons which means they come with some flu like side effects for 5 to 8 hours after each injection. Most manage this by taking advil before injecting and injecting at night so you sleep through the worst of it.
Copaxone must be injected everyday but no real side effects other than local injection site pain.
Not all meds work for all people. Some have to try different ones to see which ones work for them. You won't necessarily feel differently on them, it is not meant to treat you symptoms. You and your doctor will know if your med is working by tracking your clinical progression ( are your symptoms staying the same and holding steady?) and through MRIs each year to track your lesions.
There are some other meds that some may have to work with if the ones listed here don't work.
Some choose to take no meds and to manage the disease progression through healthy lifestyle and supplements.
There are other meds that can manage symptoms a bit. That sounds like something you may want to talk to your doctor about. If the steroids made you feel better, you may be suffering from fatigue. You have clearly suffered from depression. These are both real issues that need to be addressed with this disease. If you have a doctor that won't help you out with symptom management, then by all means, find another that is willing to increase your quailty of life. Health care in this country is consumer driven and you are the consumer. Pay for the best care you can get.
Ok this was a terribly long post. I hope you are still awake! Haha. I do hope this helps you some. I know this is overwhelming so don't feel bad if you need to keep asking more questions. That is why we are here.
It is so great to here you thinking so positively! That is so great. I am very glad. Just remember if things change, ask for help so you can get back to that great place as soon as possible.
Don't over-do it with all your new found energy!! It is very easy to do. Please do get some rest and take good care of your body. It really does help to have some solid healthy living patterns in place with this disease.
Talk to your doctor about that arm! You may need some physical training there. Be careful while it is numb. It will be much easier to injure. Be careful of heat (hot coffee and the like)
Post Edited By Moderator (Gretchen1) : 7/3/2008 7:29:40 PM (GMT-6)